Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 170, NWS Aberdeen, SD

October 9, 2021Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 8:24 PM CDT for Hamlin County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2021, 8:24 PM CDT (01:24 UTC)
Expired
Oct 9, 2021, 8:57 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS53 KABR 100124
SVRABR
SDC057-100215-
/O.NEW.KABR.SV.W.0170.211010T0124Z-211010T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
824 PM CDT Sat Oct 9 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Hamlin County in northeastern South Dakota...

* Until 915 PM CDT.

* At 823 PM CDT, a severe thunderstorm was located near Bryant, or 15
  miles north of Lake Thompson State Recreation Area, moving east at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hamlin Education Center around 835 PM CDT.

Other locations in the path of this severe thunderstorm include Lake
Norden, Hayti, Lake Albert and Lake Poinsett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9749 4467 9749 4479 9711 4455 9706
TIME...MOT...LOC 0123Z 261DEG 20KT 4454 9737 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dorn
2 follow-up statements
663 
WWUS53 KABR 100142
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
842 PM CDT Sat Oct 9 2021

SDC057-100215-
/O.CON.KABR.SV.W.0170.000000T0000Z-211010T0215Z/
Hamlin SD-
842 PM CDT Sat Oct 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN HAMLIN COUNTY...

At 841 PM CDT, a severe thunderstorm was located over Hayti, or 17
miles west of Estelline, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Hayti and Lake Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9734 4466 9740 4479 9711 4455 9706
TIME...MOT...LOC 0141Z 242DEG 28KT 4463 9724 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dorn
838 
WWUS53 KABR 100157
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
857 PM CDT Sat Oct 9 2021

SDC057-100206-
/O.CAN.KABR.SV.W.0170.000000T0000Z-211010T0215Z/
Hamlin SD-
857 PM CDT Sat Oct 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMLIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern South Dakota.

LAT...LON 4455 9734 4466 9740 4479 9711 4455 9706
TIME...MOT...LOC 0156Z 261DEG 20KT 4464 9712 

$$

Dorn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 7:24 PM CDT, 1 hour earlier.

Area forecast discussion, Oct 9, 7:24 PM CDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
724 PM CDT Sat Oct 9 2021

.UPDATE...
Issued at 715 PM CDT Sat Oct 9 2021

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 243 PM CDT Sat Oct 9 2021

A strong upper level trough, surface low pressure system will track
northeastward across the area this evening, bringing the
potential for severe storms. Significant low level and deep layer
shear will support supercell thunderstorms, with tornadoes
possible. However, instability is lacking, 1K J/kg with SBCIN to
overcome yet in the eastern CWA. MLCAPE is higher at least, but
with some CIN remaining. That said, these CAPE values are fairly
high for the 2nd week of October. Surface dew points have
increased early this afternoon with many locations reporting low
60s. That said, a mostly cloudy sky has limited heating, with
current temps ahead of the cold front in the mid 60s, to the low
70s. As peak heating is nearing, surface temperatures may not warm
much more over the next hour. Overall, still believe there will
be enough inability, shear to support scattered severe storms,
mainly in the James River Valley and points east into MN. The
severe threat is best between 4 pm, in the James Valley, to 7-9
pm, in western MN. Several CAM a line of storms, embedded
supercells with hail, winds, and brief tornadoes transitioning
over to bowing line segments with damaging winds become the main
threat. Convection should progress northeast of the CWA by 3Z with
wrap around shower, embedded thunderstorms remaining across the
CWA throughout tonight and into the morning hours on Sunday. Light
showers may continuing over northeastern SD, western MN into the
evening hours on Sunday. Dry conditions with clearing skies can be
expected Sunday night into Monday with low dropping into the
upper 30s, to the mid 40s.

.LONG TERM...(Monday through Saturday)
Issued at 243 PM CDT Sat Oct 9 2021

The extended period will start off dry, with Monday also being the
warmest day of the period. Focus then turns to a fairly potent storm
system set to affect the region during the middle part of the week.
A surface low will track from northeast Colorado to southwest
Nebraska Tuesday, then to southwest or south central South Dakota
Tuesday night before lifting north across South Dakota Wednesday and
into North Dakota Wednesday night. This will be a fairly tightly
wrapped system and looks to bring widespread rainfall and gusty
winds to the entire CWA. Cannot rule out a rumble of thunder or two,
but for the most part, this system will just be widespread rainfall.
Temperatures will be warm enough for the precipitation to be rain,
and current indications are that a good one to two inches are
possible late Tuesday night and Wednesday. This could obviously
change should the low track change. The remainder of the extended
period (Thursday through Saturday) will be dry, with the region
under the influence of weak high pressure.

High temperatures on Monday will be mainly in the 60s, then in the
mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for
highs Thursday and Friday. Saturday will see highs in the upper 50s
to lower 60s. Overnight lows will be in the 40s Monday night and
Tuesday night. Lows will range from the upper 30s west to the mid
40s east Wednesday night. Will then see cooler lows with 30s across
the entire area Thursday night and Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 715 PM CDT Sat Oct 9 2021

Terminals KABR,KATY,KPIR,KMBG

Guidance suggests that by 06Z most of the region should be
switching back from VFR to MVFR/IFR cigs.

Strong to possibly severe thunderstorms will continue to roll
through the KATY terminal until around 03Z, joining KABR in dry
conditions after that for several hours. By early Sunday morning,
light rain showers will be working southeastward into these two
terminals, lasting for several hours on Sunday.

The KPIR and KMBG terminals will be impacted by another round of
showers and thunderstorms between now and 06Z. Then, these two
terminals may see a break in precipitation before early Sunday
morning showers begin to work down across the region, impacting
KMBG in the morning moreso than KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CDT Sat Oct 9 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-101000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms can be expected across the region today. A
few storms may be on the strong side, with small hail and gusty
winds. The larger severe threat will exist across northeast South
Dakota and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-101000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
451 AM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected across northeast South Dakota and west
central Minnesota this afternoon into early evening. Strong to
severe storms are possible, with large hail up to golf ball size and
strong winds in excess of 60 or 70 mph. Heavy rain is also possible
under stronger storm cells. Today's setup also favors the potential
for a couple tornadoes near the James River valley, eastward across
the Glacial Lakes and into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

In the hours before

Local storm report, Oct 9, 6:17 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     2 W ORTLEY              45.34N 97.24W
10/09/2021                   DAY                SD   PUBLIC

&&

SD
Local storm report, Oct 9, 6:30 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BRYANT                  44.59N 97.47W
10/09/2021                   HAMLIN             SD   PUBLIC

            TREE DAMAGE IN BRYANT. TIME ESTIMATED.

&&

SD
Local storm report, Oct 9, 6:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 W HAYTI               44.66N 97.29W
10/09/2021  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD
Local storm report, Oct 9, 6:39 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             2 S THOMAS              44.73N 97.20W
10/09/2021  E1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD
Local storm report, Oct 9, 7:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     3 NW PEEVER             45.57N 96.99W
10/09/2021                   ROBERTS            SD   EMERGENCY MNGR

            30 FOOT TRAILER PULLED BY A PICK UP TRUCK
            OVERTURNED ON INTERSTATE 29. TIME ESTIMATED
            BY RADAR.

&&

NWS ABR
Special weather statement, Oct 9, 7:52 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
752 PM CDT Sat Oct 9 2021

SDZ033>036-048-051-100130-
Hughes SD-Stanley SD-Buffalo SD-Sully SD-Hyde SD-Lyman SD-
752 PM CDT Sat Oct 9 2021

...Strong thunderstorms will impact portions of south central Sully,
southwestern Hyde, southeastern Stanley, Hughes, central Lyman and
northwestern Buffalo Counties through 830 PM CDT/730 PM MDT/...

At 751 PM CDT/651 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Lake Oahe to 7 miles
southwest of Cedar Creek Rec Area to 11 miles southwest of Earling
Hill. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cedar Creek Rec Area around 800 PM CDT.
  Joe Creek Rec Area around 810 PM CDT.

Other locations in the path of these storms include West Bend Rec
Area, Lower Brule, Canning and Blunt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4374 9962 4377 9965 4373 9967 4375 9968
      4376 9968 4376 9969 4372 9972 4374 9976
      4371 9975 4369 9984 4370 9986 4367 9987
      4370 9990 4369 10022 4409 10014 4449 10062
      4461 10002 4415 9949 4362 9960 4362 9962
TIME...MOT...LOC 0051Z 261DEG 33KT 4445 10047 4410 10006 4370 10014

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:17 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin, Roberts43 min
Oct 9, 7:52 PM CDTSpecial Weather StatementABRHughes, Lyman38 min
Oct 9, 9:37 PM CDTAreal Flood WarningABRCodington, Deuel, Grant, Hamlin, Roberts9 hr
Oct 10, 8:55 AM CDTRiver Flood WarningABRCodington10 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.